Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

On the rank of a space


Author: Christopher Allday
Journal: Trans. Amer. Math. Soc. 166 (1972), 173-185
MSC: Primary 55C10
DOI: https://doi.org/10.1090/S0002-9947-1972-0292071-8
MathSciNet review: 0292071
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The rank of a space is defined as the dimension of the highest dimensional torus which can act almost-freely on the space. (By an almost-free action is meant one for which all the isotropy subgroups are finite.) This definition is shown to extend the classical definition of the rank of a Lie group. A conjecture giving an upper bound for the rank of a space in terms of its rational homotopy is investigated.


References [Enhancements On Off] (What's this?)

  • [1] A. Borel, Sur la cohomologie des espaces fibrés principaux et des espaces homogènes de groupes de Lie compacts, Ann. of Math. (2) 57 (1953), 115-207. MR 14, 490. MR 0051508 (14:490e)
  • [2] A. Borel et al., Seminar on transformation groups, Ann. of Math. Studies, no. 46, Princeton Univ. Press, Princeton, N. J., 1960. MR 22 #7129. MR 0116341 (22:7129)
  • [3] G. E. Bredon, Sheaf theory, McGraw-Hill, New York, 1967. MR 36 #4552. MR 0221500 (36:4552)
  • [4] -, Cohomological aspects of transformation groups, Proc. Conf. on Transformation Groups (New Orleans, La., 1967), Springer, New York, 1968, pp. 245-280. MR 39 #6303. MR 0244990 (39:6303)
  • [5] H. Cohen, A cohomological definition of dimension for locally compact Hausdorff spaces, Duke Math. J. 21 (1954), 209-224. MR 16, 609. MR 0066637 (16:609b)
  • [6] P. E. Conner, Retraction properties of the orbit space of a compact topological transformation group, Duke Math. J. 27 (1960), 341-357. MR 29 #1286. MR 0163987 (29:1286)
  • [7] W.-Y. Hsiang, On generalizations of a theorem of A. Borel and their applications in the study of topological actions, University of California, Berkeley, 1969 (preprint).
  • [8] S.-T. Hu, Theory of retracts, Wayne State University Press, Detroit, 1965. MR 31 #6202. MR 0181977 (31:6202)
  • [9] E. L. Lima, Commuting vector fields on $ {S^3}$, Ann. of Math. (2) 81 (1965), 70-81. MR 30 #1517. MR 0171286 (30:1517)
  • [10] M. E. Mahowald, On obstruction theory in orientable fiber bundles, Trans. Amer. Math. Soc. 110 (1964), 315-349. MR 28 #620. MR 0157386 (28:620)
  • [11] D. Montgomery and C.-T. Yang, The existence of a slice, Ann. of Math. (2) 65 (1957), 108-116. MR 19, 291. MR 0087036 (19:291b)
  • [12] J.-P. Serre, Groupes d'homotopie et classes de groupes abéliens, Ann. of Math. (2) 58 (1953), 258-294. MR 15, 548. MR 0059548 (15:548c)
  • [13] E. H. Spanier, Algebraic topology, McGraw-Hill, New York, 1966. MR 35 #1007. MR 0210112 (35:1007)
  • [14] E. Thomas, Seminar on fiber spaces, Lecture Notes in Math., no. 13, Springer-Verlag, Berlin, 1966. MR 34 #3582. MR 0203733 (34:3582)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 55C10

Retrieve articles in all journals with MSC: 55C10


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1972-0292071-8
Keywords: Rank, torus group, Borel setting, rational homotopy, Postnikov resolution
Article copyright: © Copyright 1972 American Mathematical Society

American Mathematical Society